Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Neurol Assoc. 2013 Feb;31(1):26-31. Korean. Original Article.
Seok JI , Kim DS , Park MS , Nam TS , Song HS , Park YE , Kim SY , Kim YS , Huh SY , Lee DK , Jo HY , Lee CH .
Department of Neurology, Catholic University of Daegu School of Medicine, Daegu, Korea.
Department of Neurology, Pusan National University School of Medicine, Busan, Korea. dskim@pusan.ac.kr
Department of Neurology, Yeungnam University College of Medicine, Daegu, Korea.
Department of Neurology, Chonnam National University School of Medicine, Gwangju, Korea.
Department of Neurology, Kyungpook National University School of Medicine, Daegu, Korea.
Department of Neurology, University of Ulsan College of Medicine, Seoul, Korea.
Department of Neurology, Gyeongsang National University School of Medicine, Jinju, Korea.
Department of Pathology, Pusan National University School of Medicine, Busan, Korea.
Abstract

BACKGROUND: Clevudine (Revovir(R)) is a recently introduced antiviral drug, and clinical trials have demonstrated its potent, sustained antiviral activity without specific adverse events. However, several studies have found severe myopathy during clevudine therapy. Our study aimed to summarize the clinical and pathological features of clevudine-induced myopathy. METHODS: We analyzed the demographic data, clinical features, and pathologic findings of 18 consecutive hepatitis-B patients who developed skeletal myopathy during clevudine therapy. RESULTS: The 18 patients comprised 11 women and 7 men aged 48.2+/-14.0 years (mean+/-standard deviation; range 28-74 years). Each of the 18 patients was treated with clevudine for at least 5 months (range 5-20 months) before the development of symptoms. In all patients the main symptom was proximal muscular weakness that progressed slowly over several months. Elevated creatine kinase and myopathic patterns on electromyography were found. Muscle biopsies revealed severe myonecrosis associated with numerous ragged red fibers and cytochrome-c-oxidase-negative fibers, mitochondrial proliferation, and predominant type-II fiber atrophy. The muscle weakness gradually improved within 20 weeks after discontinuation of clevudine. CONCLUSIONS: Clevudine therapy can induce myopathy associated with mitochondrial toxicity. Careful clinical and laboratory monitoring of the skeletal muscle dysfunction is required in patients receiving clevudine therapy.

Copyright © 2019. Korean Association of Medical Journal Editors.